Alert archive / Utah / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 63, NWS Salt Lake City, UT

August 3, 2005Washington County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 3, 2005, 5:24 PM MDT for Washington County, Utah. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2005, 5:24 PM MDT (23:24 UTC)
Expired
Aug 3, 2005, 5:55 PM MDT
In force
31 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Washington County, UT

The radar

The Cedar City radar (KICX), 73 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.4 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2005-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2005-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
629 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1765 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 032325
SVRSLC
UTC053-040030-
/O.NEW.KSLC.SV.W.0063.050803T2324Z-050804T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
524 PM MDT WED AUG 3 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL WASHINGTON COUNTY IN UTAH

* UNTIL 630 PM MDT

* AT 521 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 7 MILES SOUTH OF
  ENTERPRISE...OR ABOUT 28 MILES NORTH OF ST. GEORGE. THIS STORM     
  WAS MOVING EAST AT 5 MILES AN HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN WASHINGTON COUNTY AT 540 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3758 11379 3742 11389 3742 11343 3759 11351

$$

BARJENBRUCH
1 follow-up statement
000 
WWUS55 KSLC 032355
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
554 PM MDT WED AUG 3 2005

UTC053-040004-
/O.CAN.KSLC.SV.W.0063.000000T0000Z-050804T0030Z/
WASHINGTON UT-
554 PM MDT WED AUG 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WASHINGTON
COUNTY IS CANCELED...

THE STORM HAS WEAKENED CONSIDERABLY AND SEVERE WEATHER IS NO LONGER 
ANTICIPATED.


LAT...LON 3758 11379 3742 11389 3742 11343 3759 11351

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:00 PM MDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 3, 3:00 PM MDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
300 PM MDT WED AUG 3 2005

.SYNOPSIS...MOISTURE REMAINS OVER EASTERN UTAH THIS AFTERNOON AND
THIS EVENING. A RIDGE OF HIGH PRESSURE MOVING EAST INTO NEVADA WILL
RESULT IN NORTHERLY FLOW OVER THE AREA AND A GRADUAL DRYING TREND
THROUGH THE WEEKEND.

&&

.DISCUSSION...RESIDUAL MOISTURE REMAINS OVER NEARLY THE ENTIRE
FORECAST AREA AT THIS TIME...BUT DYNAMIC SUBSIDENCE IS SUPPRESSING
CONVECTION OVER THE NORTHWEST. ELSEWHERE CONVECTION IS TIED TO THE
TERRAIN ALTHOUGH OUTFLOW BOUNDARIES ARE NOW STARTING TO PROPAGATE
INTO THE VALLEYS. BEST THREAT FOR THUNDERSTORMS WILL BE IN EASTERN
UTAH UNTIL ABOUT MIDNIGHT.

RIDGE ALONG WEST COAST WORKS INTO NV TOMORROW AND OUR AREA WILL BE
UNDER INCREASINGLY DRY NORTHERLY FLOW. ONLY EXCEPTION WILL BE
EXTREME SOUTH WHERE A DEFORMATION AXIS AT 500 MB IS INDICATED IN
MODELS TO RUN FROM ABOUT MOAB TO KANAB NEXT TWO DAYS. THIS AREA WILL
REMAIN ACTIVE DIURNALLY...BUT ELSEWHERE EXPECT LITTLE OR NO
CONVECTION.

SATURDAY AND SUNDAY LOOK TO BE MOSTLY DRY EXCEPT 20 PERCENT COVERAGE
OVER THE HIGH TERRAIN...MAINLY SOUTH AND IN DESERT RANGES NEAR NV
BORDER.  GRADUAL WARMING TREND TO ABOVE SEASONAL AVERAGE TEMPS.

NEVADA RIDGE IS EXPECTED TO GRADUALLY FILL WITH MOISTURE FROM DAILY
CONVECTION...AND THIS MOVES OVER UT ON MONDAY AND EAST OF THE AREA
MONDAY NIGHT/TUESDAY...PUTTING THE AREA BACK INTO SOUTHWEST FLOW AND
MONSOON CONDITIONS AT LEAST THE FIRST HALF OF NEXT WEEK.

&&

.FIRE WEATHER...GRADUAL DRYING TREND INTO THE WEEKEND. MONSOON
RETURNS NEXT WEEK.

&&

.AVIATION...NONE. SEE SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...DUNN
FIRE WEATHER...BRENCHLEY
Hazardous weather outlook, Aug 3, 6:00 AM MDT, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MDT WED AUG 3 2005

UTZ004-008>021-041200-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-
SOUTHERN WASATCH FRONT-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH MOUNTAINS SOUTH OF I-80-
WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-
WESTERN UINTA MOUNTAINS-
600 AM MDT WED AUG 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHERN UTAH.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE ONCE AGAIN EXPECTED ACROSS
MUCH OF CENTRAL AND SOUTHERN UTAH TODAY. SOME OF THE STRONGER
THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL THIS AFTERNOON
THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS
PORTIONS OF SOUTHERN UTAH THROUGH THE UPCOMING WEEKEND. OTHERWISE
DRIER AIR IS EXPECTED TO SPREAD ACROSS THE REMAINDER OF THE STATE.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 3, 1:50 PM MDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
150 PM MDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      NEW HARMONY             37.48N 113.31W
08/02/2005                   WASHINGTON         UT   TRAINED SPOTTER

            WATER 1 FOOT DEEP FLOWING OVER ROADS.

0540 PM     FLASH FLOOD      10 N ST. GEORGE         37.23N 113.59W
08/02/2005                   WASHINGTON         UT   MESONET

            BAER RAWS 1.88 INCHES OF RAIN IN 1 HOUR FROM 440 TO 540
            PM

0555 PM     FLASH FLOOD      12 N ST. GEORGE         37.25N 113.58W
08/02/2005                   WASHINGTON         UT   EMERGENCY MNGR

            WIDESPREAD FLOODING IN SNOW CANYON. REPORTS OF HOMES
            DAMAGED BY FLOOD WATERS. ROADS COVERED AND DAMAGED.

0730 PM     HAIL             BOUNTIFUL               40.88N 111.86W
08/02/2005  1.00 INCH        DAVIS              UT   TRAINED SPOTTER

0854 PM     TSTM WND GST     2 W SYRACUSE            41.10N 112.10W
08/02/2005  57 MPH           DAVIS              UT   MESONET

0854 PM     TSTM WND DMG     WEST POINT              41.12N 112.10W
08/02/2005                   DAVIS              UT   LAW ENFORCEMENT

            NUMEROUS HOMES UNDER CONSTRUCTION BLOWN DOWN

0950 PM     FLASH FLOOD      SOUTH OGDEN             41.17N 111.96W
08/02/2005                   WEBER              UT   TRAINED SPOTTER

            STREET FLOODING. A FEW HOMES WITH WATER IN THE BASEMENTS.
            ONE AND ONE-HALF INCHES OF RAIN IN ONE HOUR.

&&

BROWN
Local storm report, Aug 3, 1:50 PM MDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
150 PM MDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      NEW HARMONY             37.48N 113.31W
08/02/2005                   WASHINGTON         UT   TRAINED SPOTTER

            WATER 1 FOOT DEEP FLOWING OVER ROADS.

0540 PM     FLASH FLOOD      10 N ST. GEORGE         37.23N 113.59W
08/02/2005                   WASHINGTON         UT   MESONET

            BAER RAWS 1.88 INCHES OF RAIN IN 1 HOUR FROM 440 TO 540
            PM

0555 PM     FLASH FLOOD      12 N ST. GEORGE         37.25N 113.58W
08/02/2005                   WASHINGTON         UT   EMERGENCY MNGR

            WIDESPREAD FLOODING IN SNOW CANYON. REPORTS OF HOMES
            DAMAGED BY FLOOD WATERS. ROADS COVERED AND DAMAGED.

0730 PM     HAIL             BOUNTIFUL               40.88N 111.86W
08/02/2005  1.00 INCH        DAVIS              UT   TRAINED SPOTTER

0830 PM     TORNADO          6 SW WEST POINT         41.06N 112.20W
08/02/2005  F0               DAVIS              UT   PUBLIC

            TORNADO PHOTOGRAPHED OVER ANTELOPE ISLAND AT 830 PM.

0854 PM     TSTM WND GST     2 W SYRACUSE            41.10N 112.10W
08/02/2005  57 MPH           DAVIS              UT   MESONET

0854 PM     TSTM WND DMG     WEST POINT              41.12N 112.10W
08/02/2005                   DAVIS              UT   LAW ENFORCEMENT

            NUMEROUS HOMES UNDER CONSTRUCTION BLOWN DOWN

0950 PM     FLASH FLOOD      SOUTH OGDEN             41.17N 111.96W
08/02/2005                   WEBER              UT   TRAINED SPOTTER

            STREET FLOODING. A FEW HOMES WITH WATER IN THE BASEMENTS.
            ONE AND ONE-HALF INCHES OF RAIN IN ONE HOUR.

&&

BROWN

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:21 PM MDTSevere Thunderstorm WarningSLCMorgan, Summit24 min
Aug 2, 7:23 PM MDTSevere Thunderstorm WarningSLCDavis, Morgan, Salt Lake52 min
Aug 2, 7:45 PM MDTSevere Thunderstorm WarningSLCMorgan, Rich, Summit34 min
Aug 2, 8:23 PM MDTTornado WarningSLCDavis, Weber29 min
Aug 2, 8:57 PM MDTSevere Thunderstorm WarningSLCDavis, Morgan, Weber50 min

Nearby

Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.